Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 141, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 1, 1998, 8:39 PM EDT for Mackinac County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 1998, 8:39 PM EDT (00:39 UTC)
- Expired
- Sep 1, 1998, 9:40 PM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 366 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1791 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
809 WUUS1 KAPN 020041 RRA SVRAPN MIC097-020140- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 839 PM EDT TUE SEP 1 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACKINAC COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 940 PM EDT * AT 836 PM EDT... SPOTTERS REPORTED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF ST IGNACE OR 3 MILES WEST OF EVERGREEN SHORES MOVING EAST AT 35 MPH. SPOTTERS REPORTED HAIL IN EXCESS OF 3/4 INCH HALF A MILE WEST OF THE MACKINAC BRIDGE. * THE SEVERE THUNDERSTORMS WILL REACH... EVERGREEN SHORES BY 841 PM EDT MACKINAC ISLAND BY 849 PM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. & SWR/NORCROSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 11:45 AM EDT, 8 hours 54 minutes earlier.
Area forecast discussion, Sep 1, 11:45 AM EDT, 8 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1145 AM EDT TUE SEP 1 1998 LATEST SFC CHART SHOWING COLD FRONT OVR WRN UPPER MICHIGAN EXTENDING BACK INTO NRN WI. KMQT AND KAPX 88DS SHOWING SCATTERED SHOWERS OVER WRN AND CENTRAL UPPER... POSSIBLY A FEW THUNDERSTORMS. LATEST STLT LOOP SHOWING THE BEST ENHANCEMENT OVER EXTREME WRN UPPER. PCPN CURRENTLY MOVING OVER UPPER DUE TO LOW LVL WIND CONVERGENCE IN ADVANCE OF COLD FRONT... COMBINED WITH AN UPPER LVL DIVERGENT PATTERN ASSOCIATED WITH A VORT MAX MOVING INTO WRN UPPER MI. GRIDDED DATA SHOWING 700/500 Q VECTOR CONVERGENCE AND LOW LVL WIND CONVERGENCE TO CONT MOVING EASTWARD OVER UPPER MI INTO ERN UPPER AND NW LWR THIS AFTERNOON. THIS WILL COMBINE WITH INCREASING LOW LVL MSTR AS 850 DWPTS INCREASE FROM 2C TO 8C BY EARLY THIS EVENING. GRIDDED DATA SHOWERS LI'S AROUND -2 OVER ERN UPPER AND NW/NORTH CENTRAL LWR BY LATE THIS AFTERNOON ALONG WITH TT'S TO 50 - 55. MODIFIED APX MORNING SHOWING FOR AFTN HIGHS AND ADDITIONAL LOW LVL MSTR... CAPE WERE AROUND 1000 J/KG AND LI'S AROUND -2. OVERALL ENOUGH FORCING FROM THE FRONT AND INCREASING INSTABILITY THIS AFTERNOON FOR THE CHC OF THUNDERSTORMS... WILL KEEP THEM IN THE FORECAST. SWR
In the hours before
Special weather statement, Sep 1, 6:30 PM EDT, 2 hours 9 minutes before
MIZ008-015>036-041-042-020100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 630 PM EDT TUE SEP 1 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS WILL CONTINUE OVER EASTERN UPPER MICHIGAN AND AND THE STRAITS AREA THIS EVENING. THUNDERSTORMS ARE ALSO EXPECTED OVER NORTHERN LOWER MICHIGAN THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE NEEDED BUT IS NOT ANTICIPATED. SCATTERED STORMS WILL CONTINUE OVER EASTERN UPPER MICHIGAN THIS EVENING... MAINLY THROUGH 900 PM. THUNDERSTORMS OVER LAKE MICHIGAN WILL MOVE EAST AT 30 MPH... AND WILL AFFECT NORTHWEST LOWER MICHIGAN BETWEEN 700 PM AND 1000 PM. A FEW OF THE THUNDERSTORMS ARE THEN EXPECTED TO MOVE OVER NORTHEAST LOWER MICHIGAN... GENERALLY EAST OF I 75... AFTER 900 PM. THESE STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH... ONE HALF TO THREE QUARTER INCH HAIL AND BRIEF HEAVY DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREfAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. SWR
Special weather statement, Sep 1, 6:30 PM EDT, 2 hours 9 minutes before
MIZ008-015>036-041-042-020100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 630 PM EDT TUE SEP 1 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS WILL CONTINUE OVER EASTERN UPPER MICHIGAN AND AND THE STRAITS AREA THIS EVENING. THUNDERSTORMS ARE ALSO EXPECTED OVER NORTHERN LOWER MICHIGAN THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE NEEDED BUT IS NOT ANTICIPATED. SCATTERED STORMS WILL CONTINUE OVER EASTERN UPPER MICHIGAN THIS EVENING... MAINLY THROUGH 900 PM. THUNDERSTORMS OVER LAKE MICHIGAN WILL MOVE EAST AT 30 MPH... AND WILL AFFECT NORTHWEST LOWER MICHIGAN BETWEEN 700 PM AND 1000 PM. A FEW OF THE THUNDERSTORMS ARE THEN EXPECTED TO MOVE OVER NORTHEAST LOWER MICHIGAN... GENERALLY EAST OF I 75... AFTER 900 PM. THESE STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH... ONE HALF TO THREE QUARTER INCH HAIL AND BRIEF HEAVY DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREfAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. SWR
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.